Also known as "SSRI cessation syndrome", SSRI discontinuation syndrome is a fairly rare medical condition which arises as a result of interruption/discontinuation of an SSRI treatment of four or more weeks. The symptoms associated with discontinuation syndrome may also occur as a result of decreased SSRI dosage. I learned all about it as I weaned myself off the relatively short-acting SSRI Celexa, but the symptoms have also been reported for Zoloft and Paxil. In severe cases, patients may be switched to Prozac for the weaning-off process, as the latter's longer half-life results in a more gradual transition period, and milder symptoms.
The indicators of SSRI discontinuation syndrome are the following:
Interruption, cessation, or reduction of dosage in an SSRI treatment that has lasted four or more weeks.
2 or more of the following symptoms:
Symptoms interfere with normal social, occupational, or other functioning.
Symptoms are not due to another medical condition, drug use, or discontinuation.
Symptoms are not due to a relapse of the condition for which the SSRI was originally prescribed.
Discontinuation syndrome may appear as soon as within 24 hours of the discontinuation/interruption/reduction of dosage, or after as long as a week (as it did with me), depending on the half-life of the SSRI used, patient's body chemistry, etc. Likewise, the symptoms may last anywhere from a day to three weeks. The best way to avoid discontinuation syndrome is to stop taking an SSRI by gradually decreasing one's dosage before ceasing to take it entirely.
I experienced severe dizziness and lightheadedness (to the point of thinking I was going to faint) and lethargy for about two days straight about a week after impulsively quitting Celexa cold turkey (I had been tapering my dosage for some time before this, and was getting impatient). After two days I took a full dose to relieve the symptoms, then went back to no drug at all. My symptoms were comparatively milder at this point, but still highly distracting.